Maryland, 2011

Heat in Maryland, June 9, 2011

June 9, 2011 · NWS PHI · 5 events in 5 counties and zones

Unseasonably hot weather for early June culminated on the 9th with many high temperatures near 100 degrees and afternoon heat indices of around 105F. While high temperatures were nearly the same on the 8th, humidity levels were higher on the 9th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Unseasonably hot weather for early June culminated on the 9th with many high temperatures near 100 degrees and afternoon heat indices of around 105F. While high temperatures were nearly the same on the 8th, humidity levels were higher on the 9th. A fifth grade boy was flown to Baltimore after he became ill on a field trip to Tuckahoe State Park. It was suspected that the medicine he was taking made him more susceptible to the heat. A cold front that triggered strong to severe thunderstorms during the night of the 9th moved through the Eastern Shore during the morning of the 10th and lowered both temperature and humidity levels. Highest temperatures included 100 at both the Baltimore-Washington International Airport and Salisbury (Wicomico County) and 98 degrees in Easton (Talbot County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 9, 3:05 AM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 9, 3:05 AM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 AM EDT THU JUN 9 2011

.SYNOPSIS...
HIGH PRESSURE WILL GRADUALLY LOSE ITS INFLUENCE OVER OUR WEATHER
TODAY. A LOW PRESSURE SYSTEM OVER EASTERN CANADA WILL CAUSE A COLD
FRONT TO CROSS THE REGION TONIGHT. THE FRONT WILL STALL NEAR OR
JUST SOUTH OF THE REGION THROUGH SATURDAY. ANOTHER COLD FRONT
SHOULD MOVE THROUGH THE AREA ON SUNDAY FOLLOWED BY HIGH PRESSURE
BUILDING IN FROM THE WESTERN GREAT LAKES ON MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
ANOTHER DAY OF DANGEROUS HEAT IS EXPECTED ACROSS THE AREA. RECORD
OR NEAR RECORD WARMTH AND UNCOMFORTABLE HUMIDITY LEVELS WILL BE
ACROSS THE AREA. HIGHS WILL EITHER EQUAL OR EXCEED YESTERDAYS
MAXES (BY A FEW DEGREES). A FEW SITES MAY REACH 100 DEGREES. THE
EXCESSIVE HEAT WARNING WILL CONTINUE IN THE URBANIZED AREAS AND
THE HEAT ADVISORY WILL CONTINUE NORTH AND A NEW ADVISORY WILL BE
ISSUED FOR SRN NJ AND THE DELMARVA. THE AREAS CLOSE TO THE BEACHES
WILL BE LEFT OUT WHERE SEA-BREEZES WILL KEEP READINGS LESS-HOT.

THE UPPER/SFC RIDGE THAT HAS PRODUCED ALL THE HEAT WILL BE
BREAKING DOWN TODAY. THIS WILL OCCUR FIRST UP NORTH AND THEN
ACROSS THE CENTRAL AND SOUTHERN AREAS. A COLD FRONT WILL THEN BE
CROSSING THE REGION. SCT CONVECTION WILL DEVELOP ACROSS THE NORTH
THIS AFTERNOON AND THEN WORK ITS WAY SOUTH. THE SRN EXTENT OF THE
CONVECTION IS SOMEWHAT PROBLEMATIC. THE SPC HAS THE NORTHERN HALF
OF THE AREA IN A SLIGHT RISK FOR SEVERE WEATHER...THE SPC FCST
FOR SVR WEATHER COVERS BOTH TODAY AND TONIGHT.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
THE CONVECTION ASSOCIATED WITH THE FRONT WILL AFFECT THE AREA FOR
THE FIRST HALF OF TONIGHT BEFORE IT DIMINISHES. A COOLER AIR MASS
WILL SETTLE ACROSS THE AREA FRIDAY AND REMAIN INTO SATURDAY. THE
FRONT WILL NOT MOVE VERY FAR AWAY...AND A FEW DISTURBANCES WILL
TRACK ACROSS THE AREA IN THE DEVELOPING WRLY FLOW ALOFT. THIS WILL
KEEP THE CHC FOR SHOWERS/TSTMS FOR MUCH OF THE REGION FRI INTO
SATURDAY. A HIGH MOVING ACROSS CANADA WILL CAUSE SFC WINDS TO VEER
TO NERLY AND THEN ERLY BY SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A FRONTAL SYSTEM, PUSHING IN FROM THE WEST, WILL CROSS THE FORECAST
AREA SUNDAY. SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY
THE FRONT. DAYTIME HIGH TEMPERATURES ON SUNDAY WILL RANGE FROM THE
MID 70S TO THE MID 80S. A FEW SHOWERS MAY LINGER INTO EARLY SUNDAY
NIGHT AS THE FRONT MOVES OFF TO THE EAST. HIGH PRESSURE WILL THEN
BRING IN FAIR DRY WEATHER FOR THE FIRST HALF OF NEXT WEEK.
TEMPERATURES WILL BE SEASONABLE WITH DAYTIME HIGHS MONDAY AND
TUESDAY IN THE 70S AND LOWER 80S. OVERNIGHT LOWS SUNDAY NIGHT
THROUGH TUESDAY NIGHT WILL BE IN THE 50S TO MID 60S. THE HIGH WILL
BEGIN TO PULL OFF TO THE EAST WEDNESDAY. THIS WILL ALLOW WARMER AIR
TO BEGIN PUSHING IN WITH HIGHS IN THE MID 70S TO MID 80S. IT WILL
ALSO GIVE US A CHANCE FOR A LATE DAY THUNDERSTORM.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

SOME MVFR CONDITIONS ARE FORECAST CENTERED AROUND DAWN, THEN VFR
CONDITIONS ARE FORECAST THROUGH THE TAF PERIOD. HOWEVER, CONVECTION
IS A POSSIBILITY FROM LATE THIS AFTERNOON THROUGH THE EVENING AS A
COLD FRONT APPROACHES AND THEN MOVES ACROSS THE TERMINALS, AND ANY
CONVECTION WOULD CAUSE CONDITIONS TO DETERIORATE LOCALLY TO IFR. WE
MAINTAIN/INTRODUCE A CB REMARK IN THE TAFS IN RESPONSE. MVFR TO IFR
VISIBILITIES IN THE WAKE OF ANY CONVECTION ALSO ARE POSSIBLE, BUT WE
HAVE WITHHELD FORECASTING THAT FOR THE TIME BEING. WINDS TODAY
SHOULD BE LIGHT THROUGH DAYBREAK, THEN WEST TO SOUTHWEST MAINLY LESS
THAN 12 KNOTS, THEN VEERING TO NORTHWEST AND DIMINISHING AT NIGHT.

OUTLOOK...
THE FRONT IS FORECAST TO STALL JUST TO OUR SOUTH, THEN GRADUALLY
BEGIN TO BECOME MORE ACTIVE. PRESENTLY, FRIDAY LOOKS LIKE A MAINLY
VFR DAY AFTER POSSIBLE EARLY MORNING VISIBILITY RESTRICTIONS, BUT WE
MAY HAVE TO START DEALING WITH MORE FREQUENT DETERIORATION IN
CONDITIONS AFTER THAT.

&&

.MARINE...
SUB-ADVISORY CONDITIONS STILL ARE FORECAST THROUGH THE FORECAST
PERIOD, ALTHOUGH WINDS ARE EXPECTED TO INCREASE SOME THIS AFTERNOON
INTO THE EVENING IN ADVANCE OF THE COLD FRONT, AND WINDS AND SEAS
MAY APPROACH THE CRITERIA OVER THE NORTHERN ATLANTIC WATERS IN THE
WAKE OF THE COLD FRONT FRIDAY NIGHT AND SATURDAY. ON-AND-OFF
CONVECTION BECOMES POSSIBLE BEGINNING LATE THIS AFTERNOON OR TONIGHT
AND IS EXPECTED TO END BY MONDAY AS THE FRONT STALLS JUST TO OUR
SOUTH AND THEN BECOMES ACTIVE. HIGH PRESSURE THEN TRIES TO NOSE IN
AND BRING DECENT BOATING CONDITIONS FOR THE START OF THE WORK WEEK.

WE ANTICIPATE A LOW RISK OF RIP CURRENTS TODAY.

&&

.CLIMATE...
HOT AND HUMID WEATHER WILL CONTINUE. TEMPERATURES COULD REACH OR
EXCEED THE HIGH RECORDS FOR TODAY. FRIDAY LOOKS LIKE IT WILL BE
SLIGHTLY COOLER BUT WE HAVE INCLUDED THOSE RECORDS AS WELL.

HERE ARE THE RECORDS FOR THE 8 CLIMATE SITES ACROSS OUR REGION FOR
WEDNESDAY THROUGH FRIDAY.

 	THU 	  FRI
	6/9 	  6/10
ABE 	98 (1933) 96 (2008)
ACY 	98 (2008) 99 (1984)
GED 	97 (2008) 98 (2008)
ILG 	96 (1984) 97 (1964)
PHL 	98 (1933) 98 (2008)
MPO 	92 (1933) 89 (1911)
RDG 	98 (1933) 97 (2008)
TTN 	99 (1933) 96 (2008)

DATE OF FIRST 100 DEGREE DAY FOR OUR CLIMATE SITES

ABE...JUNE 6TH, 1925
ACY...JUNE 22ND, 1988
PHL...JUNE 5TH, 1925
ILG...JUNE 1ST, 1895
TTN...JUNE 26TH, 1952
GED...JUNE 23RD, 1988
RDG...JUNE 6TH, 1925
MPO...JULY 3RD, 1911

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ060>062.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     PAZ067>071.
NJ...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NJZ007>010-012-
     013-016-020>023-027.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR NJZ015-
     017>019.
DE...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DEZ002-003.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR DEZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ008-012-015-
     019-020.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...RPW
AVIATION...DELISI
MARINE...DELISI
CLIMATE...MEOLA
Hazardous weather outlook, Jun 9, 2:31 AM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
331 AM EDT THU JUN 9 2011

NJZ001-PAZ054-055-100745-
SUSSEX-CARBON-MONROE-
331 AM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY AND
EARLY TONIGHT. IT WILL REMAIN HOT AND HUMID TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

NJZ007>010-012-013-020-PAZ060>062-100745-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN-
BERKS-LEHIGH-NORTHAMPTON-
331 AM EDT THU JUN 9 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY AND
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND EARLY TONIGHT.

NJZ014-026-100745-
EASTERN MONMOUTH-COASTAL OCEAN-
331 AM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATER TODAY AND
EARLY TONIGHT. A HOT AND HUMID AIR MASS WILL BE ACROSS THE AREA
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ015-019-PAZ067>069-071-100745-
MERCER-NORTHWESTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-PHILADELPHIA-
331 AM EDT THU JUN 9 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATER TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-027-100745-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
331 AM EDT THU JUN 9 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SCATTERED STRONG THUNDERSTORMS MAY MOVE ACROSS THE AREA LATE
TODAY AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ004-NJZ024-025-100745-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
331 AM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A HOT AND HUMID AIR MASS WILL BE ACROSS THE AREA TODAY.
SCATTERED STRONG THUNDERSTORMS MAY BE ACROSS THE AREA LATE TODAY
AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001-NJZ017-018-PAZ070-100745-
NEW CASTLE-GLOUCESTER-CAMDEN-DELAWARE-
331 AM EDT THU JUN 9 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

SCATTERED STRONG THUNDERSTORMS MAY BE ACROSS THE AREA LATE TODAY
AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-100745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
331 AM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS MAY BE ACROSS THE WATERS LATE
TODAY AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Caroline

When
June 9, 9:00 AM EST to 7:00 PM EST
Where
Caroline forecast zone
Injuries
1 direct, 0 indirect
Reported by
Mesonet
Coordinates
38.872, -75.832 (the zone’s center; the record gives no point)

Heat, Cecil

When
June 9, 9:00 AM EST to 7:00 PM EST
Where
Cecil forecast zone
Reported by
Mesonet
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

Heat, Kent

When
June 9, 9:00 AM EST to 7:00 PM EST
Where
Kent forecast zone
Reported by
Mesonet
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

Heat, Queen Annes

When
June 9, 9:00 AM EST to 7:00 PM EST
Where
Queen Annes forecast zone
Reported by
Mesonet
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

Heat, Talbot

When
June 9, 9:00 AM EST to 7:00 PM EST
Where
Talbot forecast zone
Reported by
Mesonet
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323287, 323289, 323290, 323291, 323292.